Alert archive / Kentucky / Flash Flood Warnings in 2002

Flash Flood Warning 27, NWS Jackson, KY

March 19, 20025 counties in Kentucky

NWS Jackson, KY issued this flash flood warning at Mar 19, 2002, 7:39 AM EST for 5 counties in Kentucky. It was in force for 4 hr. No storm report in the archive falls inside the area while it was in force.

The area

The counties it named.

The facts

Issued
Mar 19, 2002, 7:39 AM EST (12:39 UTC)
Expired
Mar 19, 2002, 11:30 AM EST
In force
4 hr
Issued by
NWS Jackson, KY
Area
Whole counties

Counties Bath County, KY, Elliott County, KY, Fleming County, KY, Montgomery County, KY, Rowan County, KY

The nearest sounding before it

Cncnati-Daytn, OH (KILN), launched 12:00Z, 0.7 hours before the alert went out and 141 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Cncnati-Daytn, OH at 12:00Z on 2002-03-19Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 0 joules per kilogram.LCL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Cncnati-Daytn, OH at 12:00Z on 2002-03-19The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 136 square meters per square second.1939587897117136Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
0 J/kg
Mixed-layer CIN
No buoyant parcel
Mixed-layer LCL
1417 m above ground
0-6 km bulk shear
71 kt
0-1 km storm-relative helicity
136 m²/s²
0-3 km storm-relative helicity
253 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.0

Open this sounding in Storm Lab

The text

As transmitted, in the capitals the NWS used until 2016.

000 
WGUS53 KJKL 191239
FFWJKL
KYC011-063-069-173-205-191630-

BULLETIN - EAS ACTIVATION REQUESTED
FLASH FLOOD WARNING
NATIONAL WEATHER SERVICE JACKSON KY
735 AM EST TUE MAR 19 2002

THE NATIONAL WEATHER SERVICE IN JACKSON KY HAS ISSUED A

* FLASH FLOOD WARNING FOR...
  FLEMING COUNTY
  ROWAN COUNTY
  BATH COUNTY
  ELLIOTT COUNTY
  MONTGOMERY COUNTY

* UNTIL 1130 AM EST

* AT 730 AM EST...WEATHER SERVICE DOPPLER RADAR INDICATED VERY 
HEAVY   RAIN...ON THE ORDER OF ONE INCH PER HOUR MOVING ACROSS PART 
OF NORTHEAST KENTUCKY. A FEW SPOTS COULD RECEIVE BETWEEN ONE AND TWO 
INCHES OF RAIN BY 9 AM. DUE TO NEARLY SATURATED GROUND...MOST OF 
THIS RAIN WILL GO TO EXCESS RUNOFF.

DO NOT DRIVE YOUR VEHICLE INTO AREAS WHERE THE WATER COVERS THE 
ROADWAY. THE WATER DEPTH MAY BE TOO GREAT TO ALLOW YOUR CAR TO CROSS 
SAFELY. VEHICLES CAUGHT IN RISING WATER SHOULD BE ABANDONED QUICKLY. 
MOVE TO HIGHER GROUND.

A FLASH FLOOD WARNING MEANS THAT FLOODING IS IMMINENT OR OCCURRING.  
RESIDENTS LIVING ALONG STREAMS AND CREEKS SHOULD TAKE IMMEDIATE 
PRECAUTIONS TO PROTECT LIFE AND PROPERTY.

TO REPORT SEVERE WEATHER HAVE THE NEAREST LAW ENFORCEMENT AGENCY 
RELAY YOUR REPORT TO THE NATIONAL WEATHER SERVICE FORECAST OFFICE IN 
JACKSON KY.

What forecasters said that day

The local office's own words before this flash flood warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Jackson, KY wrote its last area forecast discussion before this flash flood warning went out at Mar 19, 1:45 AM EST, 5 hours 54 minutes earlier.

Area forecast discussion, Mar 19, 1:45 AM EST, 5 hours 54 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE JACKSON KY
145 AM EST TUE MAR 19 2002

THE SYNOPTIC SITUATION REMAINS SERIOUS. A TAP OF TROPICAL MOISTURE
CONTINUES FROM MEXICO INTO THE EASTERN CONUS...AHEAD OF A CUTOFF
UPPER LOW OVER THE SOUTHWEST STATES. AT THE SURFACE...AN INVERTED
TROUGH EXTENDS FROM THE SOUTHERN PLAINS INTO KY. THIS REMAINS A
FOCUS FOR PRECIPITATION AS A TRAIN OF VORTICITY MAXES MOVES OVER IT.
THE NEXT SURGE OF PRECIP WILL OVERSPREAD MUCH OF EASTERN KY BEFORE
DAYBREAK TODAY. THAT PATTERN PERSISTS IN THE MODELS THROUGH
WEDNESDAY. THEN THE SYSTEM IS SHOWN TO FINALLY MOVE OFF TO THE EAST
WEDNESDAY NIGHT. THE LATEST QPF FROM THE HPC SHOWS AN AREAL AVERAGE
OF 1 TO 2 INCHES OF ADDITIONAL RAIN OVER MOST OF EASTERN KY BY
WEDNESDAY MORNING. THIS WILL WORSEN THE FLOOD CONDITIONS THAT
ALREADY EXIST IN PARTS OF THE AREA. WITH CLOUDY SKIES THROUGH
WEDNESDAY...TEMPERATURES WILL VARY LITTLE. THE NGM MOS LOOKS GOOD
COMPARED TO PERSISTENCE...EXCEPT A LITTLE TOO WARM FOR HIGHS ON
WEDNESDAY.

THE ONLY CHANGE TO THE EXTENDED FORECAST WILL BE TO INTRODUCE A
CHANCE OF SHOWERS MONDAY. THE LATEST MRF MODEL RUN SHOWS THAT
ANOTHER CUTOFF LOW DEVELOPS OVER THE SOUTHWEST STATES SUNDAY AND
DRIFTS EAST.

IFPS/GFE...ONLY MINOR ADJUSTMENTS WERE MADE TO THE EXISTING DATABASE.

PRELIMINARY CCF...
JKL 57/52 59/48  +++8
LOZ 59/52 61/49  99+8

.JKL...FLASH FLOOD WATCH FOR MOST OF EASTERN KENTUCKY TODAY THROUGH
WEDNESDAY EVENING.

SCHAUB

Nearby

Flash Flood Warnings in Kentucky, 2002Every flash flood warning in 2002

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive.